Minnesota, 2003

Heavy Snow in Minnesota, March 27 to 29, 2003

March 27 to 29, 2003 · NWS DLH · 4 events in 4 counties and zones

A combination of synoptic and lake-enhanced snow fell across the area with amounts ranging from seven inches in Cloquet to 12 inches in West Duluth. 5 inches at Floodwood.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A combination of synoptic and lake-enhanced snow fell across the area with amounts ranging from seven inches in Cloquet to 12 inches in West Duluth. Other amounts include 10 inches at Finland, 8 inches near Grand Marais, 7 inches up the Gunflint Trail, and 10.5 inches at Floodwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 27, 7:09 AM CST, 5 hours 51 minutes earlier.

Area forecast discussion, Mar 27, 7:09 AM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
709 AM CST THU MAR 27 2003

UPDATED ZONES TO ADD SNOW ADVISORY FOR NORTHERN ST. LOUIS COUNTY.
CALLS FROM AREA SPOTTERS INDICATE 3 INCHES OF SNOW HAS FALLEN
ALREADY OVER KOOCHICHING AND NORTHERN ST. LOUIS. ANOTHER 2 INCHES IS
POSSIBLE THIS MORNING.

FORECAST CONCERNS ARE ON TWO SYSTEMS AFFECTING THE CWFA. THE FIRST
IS CURRENTLY AFFECTING NE MN. POTENT VORT MAX IN NW MN AS SEEN ON
SATELLITE AND RADAR IMAGERY. FIRST MODERATE SNOW BAND HAS GONE
THROUGH KOOCHICHING COUNTY. EXPECT ANOTHER ROUND THIS MORNING WITH
3 TO 5 INCHES OF TOTAL ACCUMULATION. HAVE PLACED A SNOW ADVISORY
HERE. SECOND CONCERN IS ON LOW PRESSURE CENTER IN NE CO/NW KS AT 6Z.
THIS SYSTEM WILL MOVE A FRONTAL BOUNDARY TOWARD NW WI. A GOOD DEAL
OF WAA...ISENTROPIC LIFT AHEAD OF THIS FRONT WILL GENERATE
SIGNIFICANT PCPN IN NW WI. PCPN SHOULD START AS LIGHT RAIN BEFORE
CHANGING OVER TO LIGHT SNOW. THE SNOW MAY BE HEAVY AT TIMES AS THIS
AREA COMES UNDER EXIT REGION OF UPPER JET BY 18Z. EXIT REGION OF
UPPER JET AND ENTRANCE REGION OF APPROACHING JET WILL COMBINE TO
ENHANCE LIFT TONIGHT. HAVE ISSUED A WINTER STORM WARNING FOR THIS
AFTERNOON THROUGH FRIDAY.

COORD WITH FGF...MPX...GRB...MQT...ARX.

.DLH...SNOW ADVISORY TODAY MNZ010-011. WINTER STORM WARNING THIS
AFTERNOON THROUGH FRIDAY WIZ002>004-007>009.

GSF
Hazardous weather outlook, Mar 27, 7:30 AM CST, 5 hours 30 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CST THU MAR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A MAJOR SPRING STORM WILL BE SHAPING UP OVER THE CENTRAL PLAINS
TODAY AND FRIDAY. THIS STORM WILL BRING HEAVY SNOWFALL TO NORTHERN
WISCONSIN STARTING THIS AFTERNOON THROUGH FRIDAY WITH 6 TO 10 INCHES
OF SNOW. ALSO...A POTENT UPPER LEVEL DISTURBANCE WILL GENERATE
3 TO 5 INCHES OF SNOWFALL...NORTH OF A GEMMELL TO BUYCK LINE THIS
MORNING. SEE THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE NATIONAL
WEATHER SERVICE IN DULUTH. A GALE WARNING IS IN EFFECT FOR TONIGHT
ON WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GALE WARNING IS IN EFFECT FRIDAY AND FRIDAY NIGHT ON WESTERN LAKE
SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER SPOTTERS WILL NOT BE NEEDED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

GSF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Southern St. Louis / Carlton

When
March 27, 1:00 PM CST to March 29, 1:00 AM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Heavy Snow, Northern Cook / Northern Lake

When
March 27, 1:00 PM CST to March 29, 1:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lake / North Shore

When
March 27, 1:00 PM CST to March 29, 1:00 AM CST
Where
Southern Lake / North Shore forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Heavy Snow, Southern Cook / North Shore

When
March 27, 1:00 PM CST to March 29, 1:00 AM CST
Where
Southern Cook / North Shore forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346827, 5346828, 5346829, 5346830.